Pets may experience adverse reactions from flea and tick control products, including spot-on treatments, sprays, collars and shampoos. However, the majority of reports to EPA are related to flea and tick treatments with EPA-registered spot-on products. Spot-on products are generally sold in tubes or vials and are applied to one or more localized areas on the body of the pet, such as in between the shoulders or in a stripe along the back.
Adverse reactions reported from the spot-on products range from mild effects, such as skin irritation, to more serious effects, such as seizures, and, in some cases, death. More than 44,000 potential incidents associated with registered spot-on products were reported to the EPA in 2008. A cause-and-effect relationship between these products and any individual adverse reaction or incident has not been confirmed, however. The EPA is evaluating available data, including incident data, to help identify and, if necessary, take regulatory action to address risks.
The EPA stresses that it is not initiating a product recall of these products nor is it suggesting that these products should not be used. However, the agency is advising pet owners to "exercise caution when using the products and to monitor pet behavior following their use, as some animals have experienced adverse reactions following treatment."